Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 141, NWS Houston/Galveston, TX

July 21, 2012Liberty County, Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 9:58 PM CDT for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 9:58 PM CDT (02:58 UTC)
Expired
Jul 21, 2012, 10:45 PM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 128 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:58 PM CDTTSTM WND DMGLeggett, TXA FEW TREES DOWN IN LEGGETT.
Jul 21, 10:25 PM CDTTSTM WND DMG6 Se Onalaska, TXTREES DOWN IN BLANCHARD ALONG FM 2457.
Jul 21, 10:27 PM CDTTSTM WND DMG3 Ese Coldspring, TXTREES DOWN HUFFMAN CREEK AND FM 222 AREA.
Jul 21, 10:33 PM CDTTSTM WND DMG2 W Shepherd, TXTREES DOWN ON FM 2666.
Jul 21, 10:45 PM CDTTSTM WND DMG3 Sse Shepherd, TXTREES DOWN ON STRINGTOWN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KHGX 220258
SVRHGX
TXC291-373-407-220345-
/O.NEW.KHGX.SV.W.0141.120722T0258Z-120722T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL LIBERTY COUNTY IN SOUTHEAST TEXAS...
  POLK COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1045 PM CDT

* AT 954 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  EAST OF ONALASKA TO 6 MILES NORTHEAST OF LIVINGSTON TO 7 MILES
  SOUTH OF CHESTER...OR ALONG A LINE EXTENDING FROM 26 MILES
  SOUTHWEST OF DIBOLL TO 29 MILES NORTHWEST OF THICKET TO 10 MILES
  WEST OF WOODVILLE...AND MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON...SHEPHERD...COLDSPRING...
  GOODRICH AND SEVEN OAKS AND LAKE LIVINSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW.  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3049 9473 3045 9472 3039 9503 3048 9523
      3094 9492 3088 9481 3086 9462 3051 9454
      3049 9454
TIME...MOT...LOC 0254Z 19DEG 24KT 3084 9498 3078 9486 3081 9460 

$$

!KP!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 7:19 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT SAT JUL 21 2012

.DISCUSSION...
HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST
NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES
INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN
CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS
AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW
SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF
STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE
STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT.
STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN
NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST
THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG
CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT
WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING.
MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR
SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE
HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR
NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH
FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL
UPDATE.
45/41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  93  76 /  40  20  20  20  10
HOUSTON (IAH)              77  92  77  93  78 /  40  40  40  30  10
GALVESTON (GLS)            81  90  81  88  81 /  40  40  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT SAT JUL 21 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL
COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS
EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA
BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS
OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE
STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY
CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105
ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS
NOT ANTICIPATED.

In the hours before

Local storm report, Jul 21, 9:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
942 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     5 E KENNARD             31.36N 95.10W
07/21/2012                   HOUSTON            TX   LAW ENFORCEMENT

            TREES DOWNED NEAR FM 227

0916 PM     TSTM WND DMG     5 NE GROVETON           31.11N 95.07W
07/21/2012                   TRINITY            TX   LAW ENFORCEMENT

            TREE LIMBS DOWN ON HIGHWAY 94

0916 PM     TSTM WND DMG     10 NE GROVETON          31.16N 95.01W
07/21/2012                   TRINITY            TX   LAW ENFORCEMENT

            TREES DOWNED ON FM2501

&&

41

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM CDTSevere Thunderstorm WarningHGXHouston, Polk, Trinity56 min
Jul 21, 8:56 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity64 min
Jul 21, 9:21 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker54 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker61 min
Jul 21, 10:40 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto50 min
Jul 21, 10:53 PM CDTSpecial Weather StatementHGXHarris, Liberty, Montgomery67 min
Jul 22, 6:34 AM CDTAreal Flood AdvisoryHGXPolk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.